Short- and Long-Term Clinical Skin Effects of Testosterone Treatment in Trans Men

Authors


Abstract

Introduction

Our knowledge concerning the effects of testosterone (T) therapy on the skin of trans men (female-to-male transsexuals) is scarce.

Aim

The aim of this study was to evaluate the short- and long-term clinical effects of T treatment on the skin of trans men.

Methods

We conducted a prospective intervention study in 20 hormone naive trans men and a cross-sectional study in 50 trans men with an average of 10 years on T therapy.

Main Outcome Measures

Acne lesions were assessed using the Gradual Acne Grading Scale, hair patterns using the Ferriman and Gallwey classification (F&G), and androgenetic alopecia using the Norwood Hamilton Scale.

Results

T treatment increased facial and body hair growth. The F&G score increased progressively from a median value of 0.5 at baseline to a value of 12 after 12 months of T administration. After long-term T treatment, all but one trans man achieved an F&G score indicative of hirsutism in women, with a median value of 24. Only one trans man acquired mild frontotemporal hair loss during the first year of T treatment, whereas 32.7% of trans men had mild frontotemporal hair loss and 31% had moderate to severe androgenetic alopecia after long-term T therapy. The presence and severity of acne increased during the first year of T therapy, and peaked at 6 months. After long-term T treatment, most participants had no or mild acne lesions (93.9%). Dermatological outcome was not demonstrably related to individual serum T or dihydrotestosterone levels.

Conclusions

T treatment increased facial and body hair in a time-dependent manner. The prevalence and severity of acne in the majority of trans men peaked 6 months after beginning T therapy. Severe skin problems were absent after short- and long-term T treatment. Wierckx K, Van de Peer F, Verhaeghe E, Dedecker D, Van Caenegem, E, Toye K, Kaufman JM, and T'Sjoen G. Short- and long-term clinical skin effects of testosterone treatment in trans men. J Sex Med 2014;11:222–229.

Ancillary